Texas, 2011

Wildfire in Texas, March 26 to 31, 2011

March 26 to 31, 2011 · NWS SJT · 1 event in 1 county or zone

A large wildfire swept across Sutton County, south of interstate 10.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A large wildfire swept across Sutton County, south of interstate 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 26, 11:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 26, 11:48 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT SAT MAR 26 2011

.UPDATE...
AN EARLY AFTERNOON SURFACE ANALYSIS SHOWS A COLD FRONT MOVING INTO
THE BIG COUNTRY WITH A PREFRONTAL TROF/DRYLINE ACROSS THE
SOUTHEAST ZONES. BETWEEN THESE BOUNDARIES...WE HAVE NORTHWEST
WINDS AND VERY DRY AIR WITH TEMPERATURES IN THE UPPER 70S TO LOWER
80S. TEMPERATURES REMAIN IN THE MID/UPPER 60S WITH MUCH HIGHER
DEWPOINTS BEHIND THE FRONT. TEMPS MAY WARM A BIT MORE ALONG THE
INTERSTATE 20 CORRIDOR BUT THE NORTHERN FRINGES OF THE CWA ARE NOT
LIKELY TO WARM MUCH FURTHER. ACROSS THE SOUTH WE SHOULD STILL
REALIZE THE UPPER 80S TO NEAR 90 DEGREES. IN ADDITION TO MAX
TEMPS...I HAVE UPDATED THE SKY...WIND...AND DEWPOINT GRIDS. THIS
WILL BE REFLECTED IN AN AFTERNOON UPDATE.

JOHNSON

&&

.AVIATION...
GENERALLY CLEAR SKIES WILL PREVAIL THROUGH THE AFTERNOON AND
EVENING HOURS WITH NORTH TO NORTHWEST WINDS OF 10-15 KTS AREAWIDE.
LOW CLOUDS ARE EXPECTED TO DEVELOP AT KABI...KJCT AND KBBD BY 10Z
TONIGHT AND COULD POTENTIALLY IMPACT KSJT AS WELL. CIGS HEIGHTS
AROUND 1500 FT ARE ANTICIPATED. THESE CEILINGS ARE EXPECTED TO
IMPROVE BY 18Z. WIND DIRECTIONS WILL BE PROBLEMATIC ON SUNDAY
GIVEN THE PRESENCE OF A FRONTAL BOUNDARY. THIS BOUNDARY IS FORECAST
EXTEND FROM NEAR KSWW TO KJCT BY MIDDAY WITH WEST/SOUTHWEST WINDS
TO THE WEST OF THE FRONT AND EAST WINDS ON THE COOL SIDE.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 705 AM CDT SAT MAR 26 2011/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
SCATTERED STRATUS WILL AFFECT THE KBBD AND KJCT TERMINALS THROUGH
14Z. OTHERWISE...EXPECT VFR ALL TERMINALS TODAY WITH LIGHT
SOUTHWEST WINDS BECOMING WEST TO NORTHWEST 10 TO 15 KT AFTER 15Z.
A COLD FRONT WILL MOVE SOUTH ACROSS THE TERMINALS THIS EVENING
WITH WINDS BECOMING LIGHT NORTHEASTERLY OVERNIGHT. MODELS SHOW
SOME STRATUS DEVELOPING BEHIND THE FRONT LATE TONIGHT WITH BEST
CHANCE FOR MVFR CIGS OVER NORTHERN TERMINALS. WILL ADD MVFR CIGS
TO KABI FOR NOW AND ONLY MENTION SCATTERED LOW CLOUDS REMAINING
TERMINALS AT THIS TIME.

PREV DISCUSSION... /ISSUED 458 AM CDT SAT MAR 26 2011/

SHORT TERM...
AS OF 3 AM...SURFACE OBSERVATIONS SHOW THE DRYLINE EXTENDING FROM
NEAR HASKELL TO JUST WEST OF SAN ANGELO...THEN SOUTHWEST TO OZONA.
SURFACE LOW PRESSURE JUST WEST OF WICHITA FALLS WILL MOVE EAST ALONG
THE RED RIVER TODAY...WITH THE DRYLINE SURGING EAST ACROSS THE AREA
THIS MORNING. A COLD FRONT WILL FILTER IN BEHIND THE SURFACE LOW AS
IT MOVES EAST THIS AFTERNOON. THE FRONT SHOULD ENTER THE BIG COUNTRY
BY MID AFTERNOON...THEN MOVE SLOWLY SOUTH ACROSS THE REMAINDER OF
THE AREA THIS EVENING. TEMPERATURES WILL BE COOLEST OVER THE BIG
COUNTRY WHERE NORTHERLY WIND SHIFT OCCURS SOONEST. HIGHS WILL BE
MAINLY IN THE LOW TO MID 80S BUT THROCKMORTON AND HASKELL COUNTIES
SHOULD ONLY SEE HIGHS IN THE UPPER 70S. THE REST OF THE AREA WILL
SEE ANOTHER VERY WARM DAY WITH AFTERNOON HIGHS TOPPING OUT IN THE
UPPER 80S TO NEAR 90 DEGREES. CURRENTLY FORECASTING A HIGH OF 90
DEGREES AT SAN ANGELO TODAY...WHICH IS JUST UNDER THE RECORD HIGH
OF 91 DEGREES SET BACK IN 2000.

MUCH COOLER TONIGHT WITH THE FRONT PUSHING THROUGH BUT GIVEN
POSSIBLE STRATUS DEVELOPING BEHIND THE FRONT DID NOT GO AS LOW AS
THE MET GUIDANCE IS INDICATING. WENT WITH A MET/MAV BLEND WHICH
GIVES LOWS NEAR 40 ACROSS THE BIG COUNTRY...TO THE MID AND UPPER
40S ELSEWHERE.

LONG TERM...
ON SUNDAY A SHORTWAVE UPPER TROUGH IS EXPECTED TO MOVE EAST ACROSS
KANSAS AND OKLAHOMA. STALLED FRONT NEAR THE PECOS RIVER WILL
BEGIN TO MOVE NORTHEAST AS A WARM FRONT...AND SHOULD EXTEND FROM
NEAR BIG SPRING TO JUST EAST OF SAN ANGELO AND JUNCTION BY LATE
AFTERNOON. HAVE SOME UNCERTAINTY ON HOW FAR EAST THIS FRONT WILL
PROGRESS ON SUNDAY...AND THIS WILL HAVE AN IMPACT ON THE AFTERNOON
HIGH TEMPERATURES. AT THIS TIME EXPECT HIGHS TO BE IN THE UPPER
60S TO LOWER 70S ACROSS THE BIG COUNTRY. FARTHER SOUTH THE HIGHS
SHOULD RANGE FROM THE LOWER TO MID 70S EAST OF THE FRONT...TO
80-85 WEST OF IT WHERE THE AIRMASS WILL BE WARMER AND LITTLE CLOUD
COVER IS EXPECTED. HAVE LEFT THE LOW POP FOR THUNDERSTORM
POSSIBILITY SUNDAY AFTERNOON AND EVENING EAST OF A COLEMAN TO
JUNCTION LINE...BUT CONFIDENCE IN DEVELOPMENT IS LOW.

STRONGER INSTABILITY WILL DEVELOP MONDAY AS THE WARM FRONT CONTINUES
TO LIFT NORTHEAST. THE 00Z GFS HINTS AT POSSIBILITY OF A WEAK
EMBEDDED DISTURBANCE ALOFT MOVING INTO TEXAS FROM NORTHERN MEXICO
BY MONDAY EVENING. IN ADDITION A DRYLINE SHOULD MIX EAST INTO THE
WESTERN BIG COUNTRY AND NORTHWESTERN CONCHO VALLEY. HAVE SLIGHT
CHANCE POP FOR THUNDERSTORMS ACROSS MUCH OF OUR CWA LATE MONDAY
AFTERNOON AND EARLY MONDAY NIGHT. WITH THE STRONGER INSTABILITY
AND FAVORABLE VERTICAL SHEAR A CONDITIONAL THREAT FOR STRONG AND
SEVERE STORMS WILL BE POSSIBLE.

A VIGOROUS UPSTREAM UPPER TROUGH IS PROGGED TO DROP SOUTHEAST
ACROSS THE CENTRAL ROCKIES ON MONDAY AND SWING ACROSS THE CENTRAL
PLAINS ON TUESDAY. THIS WILL SEND A COLD FRONT SOUTH ACROSS WEST
CENTRAL TEXAS ON TUESDAY. AFTER A RATHER WARM DAY MONDAY WITH
HIGHS 85-90 DEGREES...TEMPERATURES WILL BE COOLER TUESDAY...
MORE NOTABLY ACROSS THE NORTHERN HALF OF OUR AREA. THIS FRONT
WILL SHUNT THE MOISTURE WELL SOUTH OF OUR AREA TO THE TEXAS
COAST. IN THE WAKE OF THIS FRONTAL PASSAGE...SURFACE HIGH PRESSURE
RIDGING SOUTH ACROSS EASTERN TEXAS TO THE LOWER MISSISSIPPI
VALLEY WILL DELAY THE LOW-LEVEL MOISTURE RETURN WEDNESDAY.

NEXT UPPER TROUGH IS PROGGED TO DIG SOUTHEAST ACROSS THE ROCKIES
ON WEDNESDAY...AND INTO THE SOUTHERN PLAINS AND NORTH TEXAS
WEDNESDAY NIGHT. ASSOCIATED COLD FRONT WILL SWEEP SOUTH ACROSS
WEST CENTRAL TEXAS WEDNESDAY NIGHT. DESPITE A VIGOROUS UPPER
SYSTEM AND FAIRLY STRONG COLD FRONT...MOISTURE RETURN INTO OUR
AREA WILL BE LIMITED. IN ADDITION TO REDUCED INSTABILITY...THIS
WILL HAVE A LIMITING EFFECT ON THE CHANCE AND COVERAGE OF
CONVECTION IN OUR AREA. THE HIGHER CHANCE LOOKS TO BE ACROSS OUR
NORTHEASTERN COUNTIES WEDNESDAY NIGHT WITH A LINGERING CHANCE
ACROSS OUR EASTERN COUNTIES THURSDAY MORNING. A DRY AND COOLER
AIRMASS SETTLES OVER OUR AREA THURSDAY...WITH RETURN FLOW BY
FRIDAY AFTERNOON AND THE BEGINNING OF ANOTHER WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 40  71  51  87  58 /   0   0  10  20  20
SAN ANGELO 	 44  82  51  90  58 /   0   0  10  20  20
JUNCTION 	 47  80  54  89  60 /   0  10  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Mar 26, 4:49 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
549 AM CDT SAT MAR 26 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
549 AM CDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE DANGER WILL DEVELOP OVER MUCH OF THE AREA TODAY
DUE TO VERY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ALONG A
DRYLINE SUNDAY AFTERNOON AND EVENING ACROSS THE HEARTLAND AND
NORTHWEST HILL COUNTRY...AND MONDAY AFTERNOON AND EVENING EAST OF A
THROCKMORTON TO ABILENE TO SONORA LINE. IF STORMS DEVELOP...
THE MAIN THREATS WILL BE GUSTY WINDS AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sutton

When
March 26, 1:00 PM CST to March 31, 12:00 AM CST
Where
Sutton forecast zone
Reported by
State Official
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

A wildfire burned 2439 acres. Although the fire threatened three homes, one bunkhouse, one large hunting lodge, six recreational vehicles, all of these structures were saved.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293428.